Friday, January 07, 2011

Treatment related MDS/AML in CLL

One of the problems facing doctors treating patients with CLL and, indeed, their patients, is the risk of over-treatment. We have all heard the the surgeon's excuse, "The operation was successful but, unfortunately, the patient died." There is no point in achieving a complete remission is the treatment is so toxic that it kills the patient.

We have all heard about the notorious CALGB study where FCR was followed by Alemtuzumab that had 5 deaths due to infection (cunningly disguised as Grade 5 toxicities). I have heard that there was a 6th death caused by transfusion associated graft versus host disease from receiving a non-irradiated blood transfusion. It is axiomatic that if anyone who has previously received either fludarabine of Alemtuzumab requires a blood or platelet transfusion, they must receive irradiated blood. This was a story of over-treatment.

But it is not what I want to draw attention to today. I want to highlight the risk of the combination of alkylating agent and purine analog use together. The first bit of evidence comes from an old trial - the first CALGB fludarabine trial in fact, (Fludarabine Compared with Chlorambucil as Primary Therapy for Chronic Lymphocytic Leukemia Kanti Rai, BL Peterson, Fred Appelbaum et al N Engl J Med 2000; 343:1750-1757). This compared fludarabine with chlorambucil with the combination of fludarabine and chlorambucil. This third arm was abandoned half way through the trial because it was too toxic but we have the results of long term follow-up. Among 188 patients treated with fludarabine alone there was one case of treatment-related MDS or AML; among 140 treated with chlorambucil alone, there were none; but among 141 patients treated with the combination of these drugs there were 5. The numbers are small and perhaps were due to bad luck, but there is more evidence.

At ASH, Kanti Rai presented the long term follow-up of the CALGB comparison of F with FC (E2997) (Smith MR, Neuberg D, Flinn IW, et al. Increased incidence of therapy related myeloid neoplasia (t-MN) after initial therapy for CLL with fludarabine-cyclophosphamide (FC) vs fludarabine (F): long-term follow-up of US Intergroup Study E2997. Program and abstracts of the 52nd American Society of Hematology Annual Meeting and Exposition; December 4-7, 2010; Orlando, Florida. Abstract 924.) Among 137 patients who had fludarabine alone, there were 4 cases of treatment related MDS or AML but among 141 who received FC there were 9 cases. Interestingly, among those who had had the IGVH mutational status done, all 7 were mutated (ie low risk).

We have two papers reporting on the long term follow up of FCR. Tam et al (Tam CS, O’Brien S, Wierda W, et al. Long-term results of the fludarabine, cyclophosphamide, and rituximab regimen as initial therapy of chronic lymphocytic leukemia. Blood. 2008;112:975-980.) found 8 cases out of 300 developing MDS or AML, while Carney and Mulligan (Carney DA, Mulligan SP. Chronic lymphocytic leukaemia: current first-line therapy. Intern Med J. 2009;39:44-48) found 3 cases out of 61.

What this says is that there is a small but definite risk of treatment related MDS/AML from a purine analog/alkylating agent combination. This does not impact on overall survival, but it is probably an unnecessary risk in some patients. Since there seems to be a greater danger in the mutated subset - possibly because they live longer and have more time for the MDS to mature. It pushes me into saying that those with mutated IGHV genes might be better served by using chlorambucil and rituximab as first line treatment.

My theory of why the combination is so much more risky is that alkylating agents do cause genetic damage which is normally dealt with by immune surveillance but since immune surveillance is severely curtailed by fludarabine, the aberrant clones are permitted to expand and become lethal.


Anonymous said...

Do you suppose then that patients might be better served by avoiding repeat courses of either FC or FCR when they relapse and instead consider use of BR, R, RR, or newer agents such as CAL-101 or PCI3675.

In my case AIHA and PRCA cut short a planned 6 course regimen of FCR at 2 courses which seems to have achieved a reasonably good response for the time being, but more than 6 months since completing the second course of FCR borderline neutopenia with granulocyte "dyspoeisis" persists on the blood smear, which is interesting as the ANC had been good until 3 to 4 months post the last FCR.

PS. I do hope that you are feeling better!

Terry Hamblin said...

Not keen on B which is another alkylating agent. The others might be wise.

Anonymous said...

I'm glad you are highlighting the dangers of FCR, a regime you have been touting as the 'gold standard'.

As you point out, it is just too risky to use the combination of fludarabine and cyclophosphamide (with or without rituximab), except perhaps as a last-ditch treatment.

The fact is that with more modern treatments, there is a definite possibility survival will be extended.

It would be a shame to then start losing patients to MDS, AML or Richter's transformation.

Terry Hamblin said...

There is certainly a place for FCR and it is the most effective treatment for CLL. However, we have to be realistic about what we are trying to do when we treat this disease. For younger patients whose disease is aggressive then aggressive treatment is appropriate. We know that left untreated such patients die very quickly and in these FCR is certainly the best first line treatment, so long as they don't have TP53 problems. But for others we need to be more circumspect and remember that we are treating patients not diseases. I think this is too big a topic to just appear as a comment, and I have decided to blog about it seperately.

Anonymous said...

Please do blog! Your wisdom can help us decide which treatment risk/benefit profile best fits our particular CLL profile. As there is often no "answer" your input will help make us all better informed medical consumers in the ever evolving world of CLL treatments.

Brian Koffman said...


Do you have a sense of the usual time frame after therapy to develop MDS/AML?

Also the doses needed? My only "chemo" was all in one week of FCR as conditioning for my transplant. The F was 30/M2 x 3 days, but the C was 750/M2 x 3 days.



Terry Hamblin said...

There is a lot of evidence of the carcinogenicity of alkylating agents in Hodgkin's disease. It normally occurs 5-10 years after exposure. There is a second category which occurs between 1-5 years after exposure to topoisomerase inhibitors like etoposide and mitoxantrone. This occurs between 1-5 years after exposure.
My impression is that MDS/AML in CLL after FC occurs rather earlier than the alkylating agent experience in Hodgkin's disease.
The risk seems greatest between 18 months and 3 years and probably persists for 5 years. After that one might see an indolent MDS appear if anything at all. The more doses you receive the greater the risk. A single shot of FCR carries only a very small hazard.

Kathleen Beattie said...

I am 59 years old, mutated and starting round three of a planned 6 rounds of FR. At this point, my counts are completely normal and I have no more evidence of enlarged nodes. Although I am tolerating the treatment well, I am wondering about the risk/reward ratio associated with completing all six rounds, especially when I read of long term complications such as MDS, AML, or Richter's transformation.

My prayers are with you as you fight your own dragon.

Terry Hamblin said...

We just don't have enough information about FR. It is probably safer than FCR.

Jorge said...

Prof. Thank for this article.
You said: those with mutated IGHV genes might be better served by using chlorambucil and rituxan as first line treatment.
My question was: Is chlorambucil and rituxan in combination or, for example ,rituxan only therapy?
Thank you so much.

Terry Hamblin said...

Rituxin alone is very poor at treating CLL. The combination has a much higher response rate.

Jorge said...

Thank you very much Professor for your information. It is very pleasure to know that you are feeling better. Wish you quicker recovery.

Anonymous said...

Do you think that AML can be caused by a blood transfusion from AML infected blood? That is, could blood with AML that hasn't been diagnosed be mistakenly given to someone who would then get AML?